Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX

April 12, 2017Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 2:28 PM CDT for Gaines County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 2:28 PM CDT (19:28 UTC)
Expired
Apr 12, 2017, 3:00 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gaines County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 2:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS54 KMAF 121928
SVRMAF
TXC165-122000-
/O.NEW.KMAF.SV.W.0048.170412T1928Z-170412T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
228 PM CDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Gaines County in western Texas...

* Until 300 PM CDT

* At 228 PM CDT, a severe thunderstorm was located near Denver City,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Denver City, Seagraves, Loop and Seagraves Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3290 10238 3288 10285 3296 10287 3296 10240
TIME...MOT...LOC 1928Z 264DEG 25KT 3294 10272 

HAIL...1.25IN
WIND...60MPH
 
$$

29
2 follow-up statements
711 
WWUS54 KMAF 121939
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
239 PM CDT WED APR 12 2017

TXC165-122000-
/O.CON.KMAF.SV.W.0048.000000T0000Z-170412T2000Z/
Gaines TX-
239 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL GAINES COUNTY...

At 238 PM CDT, a severe thunderstorm was located near Seagraves,
moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Seagraves, Loop and Seagraves Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3290 10238 3289 10273 3296 10279 3296 10240
TIME...MOT...LOC 1938Z 264DEG 25KT 3295 10263 

HAIL...1.25IN
WIND...60MPH
 
$$

29
198 
WWUS54 KMAF 121953
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT WED APR 12 2017

TXC165-122003-
/O.EXP.KMAF.SV.W.0048.000000T0000Z-170412T2000Z/
Gaines TX-
253 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GAINES COUNTY
WILL EXPIRE AT 300 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3290 10238 3289 10273 3296 10279 3296 10240
TIME...MOT...LOC 1953Z 264DEG 25KT 3296 10251 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 12, 1:39 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 11:48 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017

NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...

At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
      3297 10376 3340 10377 3340 10372 3357 10372
      3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344

29
Special weather statement, Apr 12, 12:26 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017

NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...

At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lovington, Tatum and McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
      3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381
Special weather statement, Apr 12, 1:19 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
119 PM CDT WED APR 12 2017

NMZ029-033-TXZ045-121845-
Northern Lea County NM-Central Lea County NM-Gaines TX-
119 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 145 PM CDT/1245 PM MDT/...

At 119 PM CDT/1219 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McDonald, or 9 miles southeast of Tatum, moving
east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Denver City, Tatum, Knowles, Humble City, Higginbotham, Gladiola and
Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3296 10306 3296 10281 3285 10281 3278 10329
      3330 10331 3335 10306
TIME...MOT...LOC 1819Z 249DEG 33KT 3313 10322
Special weather statement, Apr 12, 1:33 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1233 PM MDT WED APR 12 2017

NMZ027-028-121915-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
1233 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM
MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Living Desert State Park, or 8 miles northwest of Carlsbad, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Lakewood, Lincoln National Forest, Lake
Avalon and Cavern City Air Terminal.

LAT...LON 3217 10468 3240 10474 3283 10405 3239 10408
TIME...MOT...LOC 1832Z 238DEG 23KT 3248 10436
Special weather statement, Apr 12, 1:36 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
136 PM CDT WED APR 12 2017

TXZ058-074-121900-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
136 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTHERN
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kent, moving northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes the following highways...
 Interstate 10 between mile markers 183 and 200.
 Interstate 20 between mile markers 0 and 24.

LAT...LON 3096 10405 3111 10416 3140 10378 3106 10367
TIME...MOT...LOC 1836Z 238DEG 23KT 3108 10404
Special weather statement, Apr 12, 1:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM CDT WED APR 12 2017

NMZ034-TXZ059-060-067-121945-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
158 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WARD...WINKLER AND LOVING COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 158 PM CDT/1258 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Winkler County Airport, or 9 miles
west of Wink, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Kermit, Jal, Wink, Mentone, Wickett, Barstow, Pyote,
Monahans Sandhills State Park, Jal Airport, Winkler County Airport,
Slash Ranch and Bennett.

THIS INCLUDES Interstate 20 between mile markers 48 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 10308 3219 10306 3209 10306 3209 10299
      3180 10279 3165 10280 3165 10277 3141 10337
      3143 10340 3142 10345 3151 10350 3162 10351
      3164 10354 3164 10358 3189 10372
TIME...MOT...LOC 1858Z 231DEG 18KT 3171 10331

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:46 PM CDTSpecial Weather StatementMAF59 min
Apr 12, 12:27 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more15 hr
Apr 12, 1:19 PM CDTSpecial Weather StatementMAFYoakum26 min
Apr 12, 1:36 PM CDTSpecial Weather StatementMAFReeves24 min
Apr 12, 1:42 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves48 min
Apr 12, 1:48 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Apr 12, 1:58 PM CDTSpecial Weather StatementMAFLoving, Winkler47 min
Apr 12, 2:13 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 12, 2:30 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 2:42 PM CDTSpecial Weather StatementMAF33 min
Apr 12, 2:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler28 min
Apr 12, 3:04 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 12, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves65 min
Apr 12, 3:11 PM CDTSevere Thunderstorm WarningMAFReeves49 min
Apr 12, 3:16 PM CDTSpecial Weather StatementMAFCulberson44 min
Apr 12, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Apr 12, 4:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Apr 12, 4:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 4:43 PM CDTSpecial Weather StatementMAFReeves47 min
Apr 12, 4:48 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves42 min
Apr 12, 4:58 PM CDTSpecial Weather StatementMAFWard32 min
Apr 12, 5:18 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 12, 5:42 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves48 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves32 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
Apr 12, 6:12 PM CDTSpecial Weather StatementMAFPresidio48 min
Apr 12, 6:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 12, 6:23 PM CDTSevere Thunderstorm WarningMAFReeves52 min
Apr 12, 6:49 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves56 min
Apr 12, 6:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.